MAUDE Adverse Event Report: SYNTHES TUTTLINGEN COMPRESSION FORCEPS; INSTRUMENT COMPRESSION

SYNTHES TUTTLINGEN COMPRESSION FORCEPS; INSTRUMENT COMPRESSION
Catalog Number 03.211.400
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: device is an instrument and is not implanted/explanted.Manufacturing date: april 29, 2011.Review of the device history record (dhr) of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All parts of the lot were checked 100% for important features and for function at the final inspection.No non-conformance reports were generated during production.A product investigation was completed: the returned compression forceps were found to have wear to the teeth of the ratcheting rail.The flap was found to be broken with a fragment missing where it contacts the ratcheting rail.The device does not translate smoothly; however, the device is able to lock and hold in place.No other issues were noted with the device.The damage to the device has the potential to lead to the reported complaint condition, but the issue was not able to be replicated.A visual inspection, drawing review and dhr review were performed as part of this investigation.The complaint is confirmed.The relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The issue was likely caused by excessive force on the device during use.There were no issues during the manufacture of this product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a first mtp (metatarsophalangeal) joint fusion the compression forceps malfunctioned.While using the device it did not hold in the compression mode, the switch was not working as intended.The physician assistant had to manually hold the forceps in place.There was a minimal delay of approximately five (5) minutes.There was no patient harm and patient is reported as being stable.While the returned device was being investigated, it was noted that the returned compression forceps were found to have wear to the teeth of the ratcheting rail.The flap was found to be broken with a fragment missing where it contacts the ratcheting rail.This is report 1 of 1 for (b)(4).

Brand Name
COMPRESSION FORCEPS
Common Device Name
INSTRUMENT COMPRESSION
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6367599
Report Number9680938-2017-10029
Device Sequence Number442931
Product Code HWN
UDI-Device Identifier10886982076267
UDI-Public(01)10886982076267(10)T961236
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.211.400
Device Lot NumberT961236
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2017
Initial Report FDA Received Date03/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight86